Alert archive / Pennsylvania / Tornado Warnings in 2004

Tornado Warning 12, NWS State College, PA

August 4, 2004York County, Pennsylvania

NWS State College, PA issued this tornado warning at Aug 4, 2004, 6:12 PM EDT for York County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2004, 6:12 PM EDT (22:12 UTC)
Expired
Aug 4, 2004, 7:00 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 129 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:00 PM EDTTSTM WND DMGYork, PASEVERAL TREES DOWN THROUGHOUT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KCTP 042212
TORCTP
PAC133-042300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* TORNADO WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION NEAR DOVER...OR NEAR
  WEIGELSTOWN...MOVING EAST AT 15 MPH. THIS DANGEROUS STORM COULD
  PRODUCE A TORNADO AT ANY TIME.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DOVER AND WEIGELSTOWN AROUND 625 PM EDT...
  EMIGSVILLE AND YORK AROUND 645 PM EDT...
  MANCHESTER AROUND 650 PM EDT...
  STONYBROOK AND HALLAM AROUND 700 PM EDT...

FOR YOUR PROTECTION FROM THE DAMAGING WINDS OF A TORNADO...GO TO A
BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4005 7697 3994 7695 3993 7660 4000 7660
      4010 7671

JV

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 4, 4:16 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 4, 4:16 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT WED AUG 4 2004

.AVIATION...

WIDESPREAD MVFR CONDS THIS AFTN WILL TRANSITION TO MAINLY IFR
TONIGHT AS WIDESPREAD HEAVY RAIN AND LOW CEILINGS/VISIBILITIES WILL
BE COMMON THROUGHOUT CENTRAL PA...IMPROVING TO MOSTLY MVFR THU
MORNING.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

SQUALL LINE/MCV MOVING ACROSS CENTRAL CWA ATTM. EXPECT BULK OF
SYSTEM TO REMAIN INTACT THROUGH THE EVENING HOURS. THE SYSTEM IS
FAIRLY FAST MOVING AND SIG RAINFALL SHOULD MOVE OUT OF THE CWA BY
LATER TONIGHT. SEVERE THUNDERSTORM WATCH TIL 9PM AND WILL HOLD FLASH
FLOOD WATCH ATTM TIL HEAVY RAIN THREAT HAS ENDED. TOMORROW AND FRI
WILL BE SIG COOLER THAN TODAY AND BELOW NORMAL FOR THIS TIME OF
YEAR. WILL CARRY CHANCE SHOWERS MOST OF CWA FOR THUR WITH COOL POOL
ALOFT.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

OVERALL...A COOL PERIOD COMING UP. FROM ONE UPPER LOW TO
ANOTHER...TRANSITION FROM A MAINLY DRY WEEKEND (SAT AND SUN) TO THE
MIDWEEK WILL INTRODUCE INCREASING MOISTURE AND SOUTHWEST FLOW AS NEW
CANADIAN UPPER TROF DROPS INTO THE NORTHERN GREAT LAKES. THIS WILL
LEAVE CENTRAL PA SUSCEPTIBLE TO SHOWER CHANCES BY TUESDAY/WEDNESDAY
AS TEMPERATURES MODERATE TOWARDS MORE SEASONABLE LEVELS. LOWS SAT
MRNG WILL BE 10 TO 15 DEGREES BELOW NORMAL...WITH MANY 40S DEGREE
READINGS ACROSS NORTHERN AND INTO PORTIONS OF WESTER/CENTRAL PA AND
WIDESPREAD 50S ACROSS THE SOUTH AND EAST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-
     024>028-033>037-041-042-045-046-049>053-056>059-063>066 THROUGH
     THURSDAY.
  ...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ011-012-017>019-
     024>028-033>036-041-042-045-046-049>053-056>059-063>066 UNTIL 9
     PM EDT.
&&

AVIATION/LONG TERM...DEVOIR
SHORT TERM...GARTNER
Hazardous weather outlook, Aug 4, 3:56 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 AM EDT WED AUG 4 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050746-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
356 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN APPROACHING LOW PRESSURE SYSTEM WILL RIDE ALONG AN EAST-WEST
FRONTAL BOUNDARY THAT WILL LAY ACROSS THE FAR NORTHERN TIER OF THE
STATE TONIGHT. THE STORM SYSTEM WILL DEEPEN AND INTENSIFY AS IT MOVES
IN FROM THE WEST LATER TODAY...AND SEVERE THUNDERSTORMS ARE POSSIBLE
OVER WEST-CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.  THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...BUT AN
ISOLATED TORNADO IS ALSO POSSIBLE.

ABUNDANT MOISTURE WILL BE AVAILABLE TO THE STORMS LATER TODAY AND
TONIGHT. THE STALLED FRONTAL BOUNDARY IN THE NORTH WILL MAKE HEAVY
RAINFALL ALMOST A CERTAINTY THERE...AND A FLASH FLOOD WATCH HAS BEEN
POSTED FOR NORTH CENTRAL PENNSYLVANIA (MAINLY NORTH OF INTERSTATE 80)
FROM THIS EVENING INTO THURSDAY MORNING. AN INCH AND A HALF TO TWO
INCHES OF RAIN IN AN HOUR OR LESS WILL CREATE FLASH FLOODING IN THAT
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Aug 4, 3:00 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT WED AUG 4 2004

PAZ011-012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-050100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD
PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON
PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN
PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN
LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER
PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN
LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA-
300 PM EDT WED AUG 4 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...LANCASTER...LEBANON...LYCOMING...MIFFLIN...
MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOMERSET...
SULLIVAN...UNION AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Aug 4, 3:35 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT WED AUG 4 2004

PAZ012-018-019-042015-
NORTHERN CENTRE-NORTHERN CLINTON-SOUTHERN CENTRE-
335 PM EDT WED AUG 4 2004

...STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON COUNTIES
THROUGH 415 PM...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF BELLEFONTE TO 13 MILES EAST OF CLEARFIELD...MOVING EAST AT 45
MPH. THE THUNDERSTORMS WILL BE NEAR SNOW SHOE AROUND 340 PM...SANDY
RIDGE...BLACK MOSHANNON STATE PARK AROUND 345 PM...HYNER AROUND 350
PM...UNIONVILLE...PORT MATILDA...BALD EAGLE STATE PARK AROUND 355
PM...MILESBURG...HOWARD AND BELLEFONTE AROUND 400 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

JV
Special weather statement, Aug 4, 3:49 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT WED AUG 4 2004

PAZ026-027-042030-
HUNTINGDON-MIFFLIN-
349 PM EDT WED AUG 4 2004

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON AND MIFFLIN COUNTIES
THROUGH 430 PM...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF HUNTINGDON...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR ALLENSVILLE AROUND 400 PM...
MCVEYTOWN AROUND 410 PM...BELLEVILLE AROUND 415 PM AND STRODES MILLS
AROUND 425 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

JV
Local storm report, Aug 4, 4:32 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     10 SW CURWENSVILLE      40.87N 78.65W
08/04/2004                   CLEARFIELD         PA   EMERGENCY MNGR

            LARGE TREE DOWN

0400 PM     TSTM WND DMG     JOHNSTOWN               40.33N 78.92W
08/04/2004                   CAMBRIA            PA   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

RH
Local storm report, Aug 4, 5:03 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SNOW SHOE               41.03N 77.95W
08/04/2004                   CENTRE             PA   LAW ENFORCEMENT

            TREES DOWN

0430 PM     TSTM WND DMG     5 W OSTERBURG           40.18N 78.62W
08/04/2004                   BEDFORD            PA   LAW ENFORCEMENT

            TELEPHONE POLE AND WIRES DOWN

&&

RH
Special weather statement, Aug 4, 5:42 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT WED AUG 4 2004

PAZ058-042230-
SCHUYLKILL-
542 PM EDT WED AUG 4 2004

...STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL COUNTY THROUGH
630 PM...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
SHAMOKIN TO 14 MILES NORTH OF LINGLESTOWN...MOVING EAST AT 35 MPH.
THE THUNDERSTORMS WILL BE NEAR VALLEY VIEW...TOWER CITY...MUIR
AROUND 555 PM...GORDON...ASHLAND...TREMONT...JOE ZERBEY AIRPORT
AROUND 605 PM...GIRARDVILLE AROUND 610 PM...FRACKVILLE AND GILBERTON
AROUND 615 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

JV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:30 PM EDTSevere Thunderstorm WarningCTPClearfield75 min
Aug 4, 2:49 PM EDTTornado WarningCTPClearfield26 min
Aug 4, 3:22 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset53 min
Aug 4, 3:57 PM EDTSevere Thunderstorm WarningCTPCentre63 min
Aug 4, 4:09 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset66 min
Aug 4, 4:20 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry55 min
Aug 4, 4:24 PM EDTSevere Thunderstorm WarningCTPMifflin36 min
Aug 4, 4:41 PM EDTSevere Thunderstorm WarningCTPHuntingdon64 min
Aug 4, 4:45 PM EDTSevere Thunderstorm WarningCTPSnyder, Union60 min
Aug 4, 4:54 PM EDTSevere Thunderstorm WarningCTPFulton36 min
Aug 4, 5:14 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry61 min
Aug 4, 5:19 PM EDTSevere Thunderstorm WarningCTPFranklin71 min
Aug 4, 5:25 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland65 min
Aug 4, 5:43 PM EDTSevere Thunderstorm WarningCTPCumberland62 min
Aug 4, 6:02 PM EDTTornado WarningCTPCumberland, Dauphin43 min
Aug 4, 6:06 PM EDTSevere Thunderstorm WarningCTPYork54 min
Aug 4, 6:17 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon73 min
Aug 4, 6:36 PM EDTTornado WarningCTPLancaster39 min
Aug 4, 6:58 PM EDTTornado WarningCTPYork32 min
Aug 4, 7:13 PM EDTTornado WarningCTPLancaster47 min

Nearby

Tornado Warnings in Pennsylvania, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.